Is Your Heroin-Addicted Loved One at Risk of an Overdose?

Is Your Heroin-Addicted Loved One at Risk of an Overdose?

Heroin use in the U.S. is on the rise, and, with it, the number of victims of overdose. Any substance of abuse has the potential to cause a fatal overdose, but heroin is more dangerous than most. Some people accidentally take too much and die on their first use of heroin. If you love someone who is abusing heroin, he is at risk of dying from his habit. Learn more about overdose and share the facts to help convince him to get treatment and to stop using heroin.

How Heroin Kills

Americans’ dependence on prescription opioid painkillers has led to a sharp and troubling increase in the number of people abusing heroin. Similar to the prescriptions, this street drug is now cheaper and easier to get. One in 10 heroin users who overdose will die. Heroin kills more people than any other illegal drug.

There are a number of ways in which too much heroin kills. It makes the user drowsy, and if you fall asleep while high on heroin, your respiratory system may fail. Instead of continuing to work, your lungs simply forget to keep breathing. Heroin can also kill by disrupting the activity of the heart. Heroin causes blood pressure to drop dangerously low and can cause an arrhythmia, a pulmonary edema and a deadly infection of the lining of the heart.

Risk Factors for Heroin Overdose

While anyone who uses heroin is at risk for having a fatal overdose, there are certain factors that elevate that risk. It is possible to overdose even on the first use, but habitual users are more likely to be victims of an accidental overdose. One reason for this is simply increased odds because addicts use heroin often. Another problem is that addicts develop a tolerance over time, which leads them to use larger and larger doses. This increases the chance of using enough to have an overdose.

The risk of an accidental overdose gets even greater for users who have gone through treatment, have been sober for a period of time and then go back to heroin. For these users, tolerance has dropped but they still take as much of the drug as they used to when they had a high tolerance. Users who combine heroin with alcohol or other drugs also up the risk for an overdose.

Preventing Fatalities

If you have a loved one with risk factors for a heroin overdose, you need to be prepared for the worst-case scenario. Instant death from a heroin overdose is rare, which means if you see the signs, you can get help and save a life. There is an antidote to heroin overdose called naloxone (also known as Narcan), and if it is possible where you live to get access to it, keep a few doses on hand. The signs of heroin overdose include:

  • shallow, slow breathing
  • no breathing
  • tiny pupils
  • discolored tongue and dry mouth
  • weak pulse
  • blue lips and nails
  • constipation
  • loss of consciousness
  • muscle spasms
  • delusions and disorientation

Heroin overdose is serious and it does kill thousands of people, but you have the opportunity to save the life of your loved one. Try to get him to seek treatment and to work toward sobriety. Also, be aware of the signs and symptoms of an overdose. If you see the signs, call for emergency medical help immediately. Educate other people who are around your loved one so that you will all have the chance to intervene and prevent an overdose from becoming a fatality.

Change Your Life With One Call.
We Can Help.

Free & Confidential